Michigan, 2021Damaging Winds in Michigan, August 11, 2021
August 11, 2021 · NWS MQT · 2 events in 2 counties and zones
Severe thunderstorms moved through south-central Upper Michigan on the afternoon of the 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved through south-central Upper Michigan on the afternoon of the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 11, 11:32 AM CST, 48 minutes earlier.
Area forecast discussion, Aug 11, 11:32 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
132 PM EDT Wed Aug 11 2021
.UPDATE...
Issued at 1115 AM EDT WED AUG 11 2021
Early morning convection upstream across MN and WI has shifted into
north-central WI and wern UP, dwindling as it does so. Convective
cloud contamination will likely hinder daytime heating ahead of the
approaching cold front across the west, which leads me to think the
wern half of the UP will less convective activity through at least
the evening today. Some clearing across the central will lead to
some solar heating this aftn, but lingering low-level moisture
beneath the inversion and southerly flow off the bay and Lake
Michigan is leading to a low stratus deck across the east half of the
UP...which will eat up add'l solar heating as well. Despite all
this, elevated CAPE remains and should begin to mix as cold front
approaches.
Deep layer forcing is clearing evident in the latest RAP analysis as
embedded shrtwv and associated cold front in the broad trof approach
the UP. Model soundings show an elevated cap around 800-850mb, which
begins to erode as the front moves through, though daytime heating
would help that as well. New 12Z CAMs show differing solns than
their 00Z counterparts, shifting their focus slightly later in the
day as well as a bit further to the east. Latest RAP suggests this
area to have around 2000 J/kg of 0-1km ML CAPE with 50kts bulk shear
and 200 m2/s2 SRH. All in all, convection is still expected this
aftn, but early morning guidance leaves some uncertainty in timing
and placement.
&&
.SHORT TERM...(Today and tonight)
Issued at 332 AM EDT WED AUG 11 2021
An overall warm and humid night has been observed across the area.
Lows so far have only fallen into the low to mid 60s and dewpoints
aren't much lower. Some low level fog has been observed as well
across much of central Upper Michigan and along the spine of the
Keweenaw. I don't expect lows to fall much more through the
remaining overnight hours.
Another cold front embedded in large scale deep troughing extending
south out of Hudson Bay will move in from the west today. Expecting
showers to progress eastward into the western parts of Lake Superior
this morning and continue into western Upper Michigan by noon. Ahead
of the front across the central and east, warm conditions with highs
climbing into the 80s and southerly flow will continue to support a
moist airmass with dewpoints in the upper 60s to near 70F. This will
help destabilize the region, with MLCAPE increasing to 1000-2000 j/kg
in the afternoon. With deep shear near 40-50 knots, expecting
another round of severe weather to be possible. Some isolated
supercells capable of producing damaging wind and some large hail
can't be ruled out as the front advances eastward. There's still
some questions to be answered, but the rough consensus among recent
CAMs suggest timing across the central looks better poised near 18-
22z with the east 20-0z.
Breezy southerly flow ahead of the front will also help to build
waves along Lake Michigan beaches of Schoolcraft County. Ended up
issuing a Beach Hazard Statement.
Following the front, expect drier conditions are expected to set in.
In fact, dewpoints are expected to fall back into the low 50s by
this evening in the west. Unfortunately, temps tonight will again be
on the warm side. Widespread mid-upper 50s with 60s by the
lakeshores are expected.
.LONG TERM...(Thursday night through Wednesday)
Issued at 128 PM EDT WED AUG 11 2021
A persistent upper level low will continue to slowly meander over
the Hudson Bay, and eventually move to th east over the north
Atlantic this coming weekend. As this does so, upper level ridging
will become appartent over the central CONUS, ecompassing the Great
Lakes in the process with warmer temperatures. Temperatures will
start off slightly below seasonal average on Friday before gradually
warming to above season normals from the late weekend toward the
middle of next week. Due to the persistent upper level ridge, we can
expect mostly dry conditions for the medium to extended forecast
period as well.
The extended forecast will begin with a cold FROPA exiting the area
by Thursday night across our eastern zones in the cwa, and CAA
beginning to swing down from the north. This will bring much needed
relief with regard to the persistent warm and humid conditions the
Upper Michigan area has observed the last several days. By Friday,
strong CAA aloft via nw flow will keep temperatures very
comfortable. 850mb temperatures will bottom out near 5C over the
Keweenaw, and warm gradually through the day to near 10C. Despite
the cool temperature aloft, the surface high pressure and mostly
sunny conditions will allow surface temperatures to warm into the
60s to lower 70s by late afternoon. This would make the daytime
highs for Upper Michigan on Friday on par with what several areas
have had as overnight lows for the past several days. This will make
it a great start to the weekend as conditions look to remain
tranquil and dry.
Gradual warming because of a building upper level ridge over the
central CONUS will spread to the east to include Upper Michigan, and
the surface high pressure will continue to keep the area dry. Expect
surface temperatures to increase daily through the middle of next
week with daytime highs reaching the upper 70s to middle 80s, and
little to no precipitation to occur.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 131 PM EDT WED AUG 11 2021
VFR to brief MVFR conditions are expected at all TAF sites through
the fcst period. Thunderstorm activity is expected to remain just to
the south of KSAW through this evening, but there is a chance an
isolated storm moves over the terminal. LLWS is possible late
tonight/early tomorrow morning as a cold front swings across Upper
Michigan.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 332 AM EDT WED AUG 11 2021
Another cold front will progress eastward today, allowing showers to
move into the west early. By afternoon, thunderstorms will be
possible across the central and east. Some storms could be strong
and produce strong winds. Outside of any erratic winds associated
with these thunderstorms, southwesterly flow near 20 knots is
expected. Between the Keweenaw and Isle Royale, some added funneling
could contribute to winds approaching 25 knots.
Late tonight, and into tomorrow, another cold front will move into
the region. Southwest winds are expected to become westerly and then
northwesterly and increase to 25 to 30 knots as the front moves
through. Some gale force gusts will be possible, particularly by late
afternoon for higher reporting platforms. With the cooler airmass
aloft, unstable conditions will help support winds near 20 knots
across the lake through Friday afternoon. From there, high pressure
building into the region is expected to keep winds calm and under 20
knots into next week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement until 10 PM EDT this evening for MIZ014.
Lake Superior...
None.
Lake Michigan...
None.
&&
UPDATE...JAW
SHORT TERM...JP
LONG TERM...BW
AVIATION...JAW
MARINE...JP
Hazardous weather outlook, Aug 11, 2:04 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
404 AM EDT Wed Aug 11 2021
MIZ001>004-009-010-084-120815-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Gogebic-Iron-
Southern Houghton-
404 AM EDT Wed Aug 11 2021 /304 AM CDT Wed Aug 11 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms today, mainly east of a line
from ironwood to L'anse.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ005>007-011>013-085-120815-
Marquette-Alger-Luce-Dickinson-Menominee-Delta-
Northern Schoolcraft-
404 AM EDT Wed Aug 11 2021 /304 AM CDT Wed Aug 11 2021/
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected this afternoon and evening.
Some storms may become severe, capable of producing large hail
and damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.
MIZ014-120815-
Southern Schoolcraft-
404 AM EDT Wed Aug 11 2021
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected this afternoon and evening.
Some storms may become severe, capable of producing large hail
and damaging winds.
There is a moderate to high swim risk today for Lake Michigan
beaches of Schoolcraft County. See the latest Beach Hazard Statement
for more details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.
LSZ162-240>251-263>267-120815-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
404 AM EDT Wed Aug 11 2021 /304 AM CDT Wed Aug 11 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected this afternoon and evening,
mainly over the east half of Lake Superior. Some storms may
become severe, capable of producing large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A few isolated gale force gusts are possible Thursday over western
and north central Lake Superior, mainly at higher observing
platforms.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-120815-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
404 AM EDT Wed Aug 11 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected this afternoon and evening.
Some storms may become severe, capable of producing large hail and
damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
RJC
In the hours before
Local storm report, Aug 11, 7:37 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
937 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM HEAVY RAIN 1 SSE NORWAY 45.78N 87.90W
08/11/2021 M1.42 INCH DICKINSON MI CO-OP OBSERVER
MEASURED 24 HOUR RAINFALL AT CO-OP SITE
LOCATION.
&&
BMWLocal storm report, Aug 11, 7:41 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
941 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM HEAVY RAIN 11 WSW WATERSMEET 46.22N 89.41W
08/11/2021 M1.10 INCH GOGEBIC MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL FOR CO-OOP SITE.
&&
BMWLocal storm report, Aug 11, 7:43 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
943 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM HEAVY RAIN 2 ESE THREE LAKES 46.54N 88.17W
08/11/2021 M1.01 INCH BARAGA MI CO-OP OBSERVER
24 HOUR TOTAL OF RAINFALL FOR CO-OP SITE.
&&
BMWLocal storm report, Aug 11, 7:47 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
947 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM HEAVY RAIN AMASA 46.23N 88.45W
08/11/2021 M1.65 INCH IRON MI CO-OP OBSERVER
24 HOUR MEASURED RAINFALL TOTAL FOR CO-OP
SITE.
&&
BMWThunderstorm Wind, Dickinson
- When
- August 11, 12:20 PM CST to 12:25 PM CST
- Where
- Dickinson County, 0.96 mi W of Antoine
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 45.830, -88.090
A thunderstorm moving through Iron Mountain produced a 58 mph wind gust on a handheld anemometer. Pea-sized hail was also reported.
Thunderstorm Wind, Delta
- When
- August 11, 1:55 PM EST to 2:05 PM EST
- Where
- Delta County, 2.13 mi NNW of Chandler
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 45.880, -87.160
Photo received via local news media of a large tree uprooted at a farm near Cornell. That resident also reported several other trees down and fences were blown over on their farm.|The time of the report was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 11 to 14, 20216 deaths · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 11, 20211 death · 1 injured · $946,000 · 65 kt wind · 26 events
- Damaging Winds in Illinois, August 11, 20211 death · 2 injured · 70 kt wind · 59 events
- Damaging Winds and Lightning Strike in Indiana, August 11, 2021$245,000 · 61 kt wind · 46 events
- Hail and Damaging Winds in Virginia, August 11, 2021$247,000 · 1.75 in hail · 39 events
- Tornado and Damaging Winds in Michigan, August 11, 2021$485,000 · EF0 · 9 events
- Flash Flooding and Flood in Arizona, August 11 to 13, 2021$255,000 · 56 kt wind · 19 events
- Flash Flooding and Damaging Winds in Michigan, August 11 to 12, 2021$100,000 · 65 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 11, 20211 injured · $103,000 · EF0 · 19 events
- Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021$60,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Pennsylvania, August 11, 2021$90,000 · 52 kt wind · 19 events
- Damaging Winds in Ohio, August 11, 2021$56,000 · 51 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978681, 978684.